Olanzapine - for better or for worse?

Discussion in 'ARCHIVE FORUM: Support discussions' started by Gill W, Feb 7, 2007.

  1. Gill W

    Gill W Registered User

    Jan 31, 2007
    190
    Co. Durham
    Hello,

    Well, it has to be said, I've had one hell of a day.

    Had a call from my mum last night, asking me if I would 'play Sherlock' & do some research on the drugs my Gran is taking - namely Olanzapine & Citalopram. Gran's tablets are delivered in the Nomad system, (finally remembered the name of the blessed thing!) so we never get to see the leaflets that come with medication to be able to read side effects & stuff? Gran's has oedema on her ankles & mum was thinking it may be because of the Olanzapine.

    So, first thing this morning, on goes the detective head, my mouse hits 'Internet Explorer' & off I go. :)

    Man did I get a scare! I finished up ringing my mum back & asking her to come over & read some of the stuff for herself. There was so much adverse information, I couldn't think straight.

    Does anyone have a friend/relative who has taken/is taking Olanzapine? And are they/have they suffered any of the side effects that are allegedly so prevalent? On nearly every site I looked at, it was stated that Olanzapine should not be given to elderly Alzheimers patients, my Gran is 86! Side effects of cerebrovascular events, diabetes, even death gave me the willies to say the least!

    Gran was prescribed this tablet about a month ago for its side effect of weight gain. Gran's very underweight with not eating very well, & the specialist thought that the 'appetite stimulant' of the drug might help her. But surely the risks of the drug would outweigh the use of it? I let mum read some of the info I'd printed, & was even more taken aback at her response. We've had so little help from Social Services as regards care for Gran in our absence that she's formed the opinion that if this drug causes things to go pear shaped, & leads to more definitive care for Gran then so be it?!?!?!? How can anyone think like that? I can understand it up to a point, but blimey! I know if it was Mum that was the patient & someone told me the risks of a drug they'd given her I'd refuse the damned things no questions asked. Apparently there's a big hoo-haa in america with the makers of the drug, Eli Lilly, over the way its damaged so many people who've taken it.

    My head's a bit mashed with all of this now. Don't know what to think ........:confused:
     
  2. connie

    connie Registered User

    Mar 7, 2004
    9,519
    Frinton-on-Sea
    Hi Gill, cannot be of any help myself, but would not like you to think no one cares.

    I am sure you will receive some support soon. Take care,
     
  3. Charlyparly

    Charlyparly Registered User

    Nov 26, 2006
    221
    Lancashire
  4. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,511
    #4 Nebiroth, Feb 8, 2007
    Last edited: Feb 8, 2007
    If you have concerns you should discuss them with whoever prescribed the drug.

    Our GP prescribed my Dad Olanzapine a while back (a very low dose, in fact, the smallest you can have). We raised the issue with the Gp when we got the stuff as the leaflet very clearly stated that it's use should be avoided for elderly people with dementia because of the risk! But we were assured that the dose was so small the risk was minimal.

    But following a visit from the consultant psychiatrist we were switched to Quitiapine because of the risks associated with Olanzapine and because Dad needed stronger medication than could be safely done using Olanzapine.

    It is a shame because we were told that Olanzapine is usually very effective and has a low rate of side-effects.

    Do not berate yourself for having these worries - it is a sign that you care. We need to have trust in doctors, but
    trust should not be blind. We need to raise any concerns we have and doctors must be willing to address those concerns.
     
  5. Gill W

    Gill W Registered User

    Jan 31, 2007
    190
    Co. Durham
    Hi all,

    This issue certainly changed my mood yesterday. Felt as if I'd been hit by a truck, & spent a long time thinking it all over.

    I can see where mum's coming from with her feelings that if the side effects happen it may be a blessing in disguise. Gran, god bless her, doesn't have a thing wrong with her apart from this damned awful disease, & we've often asked why it couldn't be something that would end her days a bit more quickly (though of course it goes without saying that we love her to death & don't want to see any harm come to her.)

    The specialist gave her them in an attempt to give her an appetite, which appears to be working, as she's eaten every single biscuit in the house, where she's never touched them for months. (And of course she hasn't eaten them, it wasn't her, she doesn't know who it was but it sure as eggs wasn't her! :p )

    I guess we just have to hope that the side effects don't occur, & if they do, then maybe we'll get some more help for her that SS deem she doesn't need at the moment.

    And so we'll continue...............

    Gill
    X
     
  6. CassElle

    CassElle Registered User

    Jun 7, 2005
    45
    Blackpool
    olanzopine for better or worse

    Hiya Gill

    Don't worry too much about possible side effects. My Mum was prescribed Risperidone nearly four years ago. After 2 years of her taking them I was told of the possible side effects which are very similar to those relating to Olanzopine, i.e. Strokes, etc. I was given the option of an alternative medication for Mum but, as pointed out to me at that time, all drugs can present possible risks.

    While fully appreciating how you are feeling; I felt the same when I read information on the Internet. However, I decided that the possible dangers were far outweighed by the positive effects the Risperidone produced in Mum. She remains on a low dose which has not had to be increased.

    The only possible side effect my Mum displayed when she initially began taking the Risperidone was Odeama, which was quickly alleviated by the prescribing of Ramipril.

    Whilst Mum's Alzheimer's has deteriorated considerably over the past four years, she has not displayed any of the very distressing symptoms for which the Risperidone was prescribed. Had it not been for the suppression of these symptoms, it would not have been impossible for me to continue caring for Mum at home.

    I can only recommend that you go along with what your Gran's doctor has prescribed and don't be frightened by what you read on the Internet. As mentioned previously, all medications run the risk of side effects; sometimes the benefits of the drug make the risk worthwhile, and this is particurlarly so with Alzheimer's.

    Keep your chin up - if these tablets give some relief to your Gran's condition, then they can only be for the good.

    CassElle:)
     
  7. alfjess

    alfjess Registered User

    Jul 10, 2006
    1,213
    south lanarkshire
    Hi
    Dad has recently been prescibed citalopram and I have noticed a difference, he seems more alert and aware and definately has more sense ,than Mum.
    He has no side effects. He is on a low dose. Before taking this medication he didn't want get out of bed and seemed very down.
    Mum is on Quitiapine, to calm her down. She can be very hyper. She doesn't have any side effects either, despite the dose being double recently, although still low. Must admit don't know how long it will be, before it has to be uped again
    My thoughts on medication is that, if it works and keeps them calm, so therefore a better quality of life for them, so be it, but I wouldn't like my parents to be so medicated they were like Zombies, as we have so often heard of in nursing homes
    Alfjess
     
  8. alfjess

    alfjess Registered User

    Jul 10, 2006
    1,213
    south lanarkshire
    Hi Casselle
    Forgot to say in my last post that Mum has been on Ramipril for years, for angina.
    I didn't realise Ramipril helped in any way with the side effects of other drugs
    Alfjess
     
  9. Gill W

    Gill W Registered User

    Jan 31, 2007
    190
    Co. Durham
    Thanks guys & gals,

    Mum has said she's noticed oedema on Gran's legs & that's why she wanted me to search, to see if it was a listed side effect of Olanzapine. Gran is on tablets for high blood pressure, & we deduced that Olanzapine can lower BP, so we thought that might be a cause.

    Gran had appointments yesterday with the specialist & her GP so I've to catch up with mum & see what the outcomes were.

    I'm calmer now than I was the other day, thanks to everyone's input.

    Gill
    X
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.